Thunderstorm Wind, Warren
- When
- August 12, 12:15 PM CST
- Where
- Warren County, 1.49 mi NNW of Gotts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.990, -86.310
A tree fell on the 4000 block of Sunnyside Gotts Road.
During this period, a stationary front extended near the Ohio River. This served as a focus for the development of isolated severe thunderstorms, but the main event was heavy rainfall that broke out during the early morning of August 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During this period, a stationary front extended near the Ohio River. This served as a focus for the development of isolated severe thunderstorms, but the main event was heavy rainfall that broke out during the early morning of August 14th. This rain produced areas of flash flooding in multiple counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 12, 11:29 AM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 129 PM EDT Wed Aug 12 2020 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 309 AM EDT Wed Aug 12 2020 Things are quiet/dry across the CWA at this hour, with the only real concern through sunrise being some patchy fog. Overall, still think the variable cloudiness will play a mitigating factor to more widespread and/or dense fog. Will keep an eye on it. As we move past sunrise, expect chances for showers and storms to increase mainly along and west of I-65 as a closed upper low slowly begins to push into our region. This feature will be accompanied by a pretty moist atmospheric column as precipitable water values jump over 2" through the column, especially across our SW CWA where the highest pops will reside later this afternoon into the evening. In addition to a very moist atmosphere, moderate instability (1500/2000 J/KG CAPE) is expected to develop later this afternoon. Overall deep layer shear should be less than 20 knots, so not expecting any storm organization, although a few strong storms are possible with gusty winds and locally torrential rainfall. May have to at least keep an eye on an isolated flood threat with any slow moving or training storms. Most highs today should top out in the 85 to 90 degree range, with upper sky cover playing a big role in overall temps. Most of the convection should die off with the loss of heating later this evening into tonight, however with the moist airmass hanging around and the upper low still in the area, will keep some pops. Still like the best coverage across our southern CWA. .Long Term...(Thursday through Tuesday) Issued at 318 AM EDT Wed Aug 12 2020 Thursday through Saturday Night... Upper trough axis is forecast to be west of the region at the beginning of the period with a remnant surface frontal boundary stalled out across the region. Several disturbances are forecast to move through the region aloft and will interact with the remnant surface boundary. Over the past few days, the models have trended a bit further south with this boundary and it looks to remain centered over the northern TN valley. Should this be the case, we're likely to see more of a gradient of PoPs across the region, with higher chances in the south and lesser chances in areas north of the Ohio River. The first in a series of waves looks to move through the region on Thursday and into Friday. Main PoP focus will be in the afternoon and early evening with convection likely diminishing after sunset with the loss of heating. Given the recent trends in the models, have applied a gradient of PoP across the region for Thu and Friday with higher chances down in southern KY with slightly lesser chances across the north. The period is not forecast to be a washout by any means and some areas will pick up decent amounts of rainfall, while other areas may not see much at all. Given the weak flow aloft and high PWAT values (especially in southern KY), convection will likely feature efficient rainers with gusty winds and lightning being the secondary threats. Localized rainfall amounts could be heavy where storms train over areas and while basin averages of around 0.5-1.0 inch look likely, can't really rule out some localized 3-4+ inch amounts in some areas which may result in localized flooding issues. Temps are likely to remain just below seasonal normals with highs in the mid-upper 80s. A few spots may touch 90, especially in the urban centers. Overnight lows in the mid-upper 60s with low 70s in the urban areas are expected during the period. Sunday through Tuesday... By late in the weekend and into early next week, the upper level flow pattern across the CONUS will become amplified once again with a large ridge in the western US and a deep trough in the east. With the trough axis developing, a surface cold front will likely push through the region late Sunday and into Monday. Showers and storms are expected ahead of this front with a sharp cut off in precipitation production behind the front. Still seeing a bit of spatial/temporal spread in the frontal passage, but overall the models seem to be keying in on the Sunday Night/Monday time frame. The larger story here is that behind this front, another shot of cooler and drier air will infiltrate the region early next week. Highs Sunday and Monday will be the warmest with mid-upper 80s expected. However, temps are likely only to top out in the mid- upper 70s for Tuesday and Wednesday. Overnight lows Tuesday night and Wednesday night look to drop into the mid-upper 50s, but slightly colder conditions are possible if we have less cloud cover than expected. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Wed Aug 12 2020 Current radar imagery shows showers and storms blossoming across south-central KY this afternoon in a warm and moist environment. Convection will continue through this evening and is then expected to diminish towards sunset as we lose daytime heating. While most of the activity is expected to remain in the BWG vicinity, may also see some showers and storms pop-up at HNB/SDF later this afternoon. Besides some brief reductions in visibility within stronger storms today, expect VFR conditions to prevail through the period. May once again see patchy fog develop tonight, but confidence remains too low to include mention in this set of TAFs. Tomorrow afternoon will then bring renewed chances for showers and storms. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...MJ Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 1107 AM EDT Wed Aug 12 2020 INZ076>079-083-084-089>092-KYZ023>034-038-039-045>047-053>055- 061>066-070>078-081-082-131515- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Spencer-Anderson-Nelson-Mercer-Larue- Marion-Boyle-Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Taylorsville, Lawrenceburg, Bardstown, Springfield, Harrodsburg, Hodgenville, Lebanon, Danville, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1107 AM EDT Wed Aug 12 2020 /1007 AM CDT Wed Aug 12 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered to numerous afternoon and evening thunderstorms can be expected later today and tonight as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms can be expected from Thursday onward as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. KYZ035>037-040>043-048-049-056-057-067-131515- Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Jessamine- Clark-Garrard-Madison-Lincoln- Including the cities of Frankfort, Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle, Nicholasville, Winchester, Lancaster, Richmond, and Stanford 1107 AM EDT Wed Aug 12 2020 This hazardous weather outlook is for portions of east central Kentucky. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous afternoon and evening thunderstorms can be expected from Thursday onward as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. BJS/MJ/JML
Special Weather Statement
National Weather Service Louisville KY
1047 AM CDT Wed Aug 12 2020
KYZ070-121615-
Logan-
1047 AM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOGAN COUNTY...
At 1047 AM CDT, a strong thunderstorm was located over Russellville,
moving northeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Russellville, Lewisburg, Justice, Cooperstown, Gordonsville, Danby,
Spa, Edwards, Epleys and Crossroad.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 8706 3700 8703 3693 8676 3684 8686
3681 8693 3682 8706
TIME...MOT...LOC 1547Z 221DEG 6KT 3686 8692
DMSpecial Weather Statement
National Weather Service Louisville KY
1142 AM CDT Wed Aug 12 2020
KYZ071-121715-
Warren-
1142 AM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...
At 1142 AM CDT, a strong thunderstorm was located over Memphis
Junction. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Plum Springs, Memphis Junction, Mount Victor,
Crestmoor, Browning, Barren River, Blue Level, Rich Pond and
Rockfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 8662 3691 8663 3707 8657 3700 8632
3684 8648
TIME...MOT...LOC 1642Z 205DEG 4KT 3694 8653
DMSpecial Weather Statement
National Weather Service Louisville KY
1257 PM CDT Wed Aug 12 2020
KYZ071-121830-
Warren-
1257 PM CDT Wed Aug 12 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY...
At 1257 PM CDT, a strong thunderstorm was located near Mount Victor,
moving northeast at 5 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Mount Victor, Smiths Grove, Oakland, Bristow,
Hardcastle, Sunnyside, Gotts, Polkville and Greenhill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3691 8637 3696 8642 3710 8631 3708 8628
3708 8627 3702 8614 3690 8632
TIME...MOT...LOC 1757Z 227DEG 5KT 3697 8633
DMThe Nashville radar (KOHX), 86 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
9 flash flood, 4 thunderstorm wind. Local standard time, as filed.
A tree fell on the 4000 block of Sunnyside Gotts Road.
Multiple trees were uprooted near New Cut Road and Southside Drive.
Highway 100 East, approximately 3 miles east of Tompkinsville, was completely flooded.
There was high water over a bridge near the 2600 block of Squirrel Tail Hollow Road.
There was high water over railroad tracks between the 1200 and 1400 block of Lee Henderson Road.
County Route 657 was closed due to flooding.
Frank Luttrell Road was flooded between the 300 and 700 blocks.
A video showed a car was submerged on Grafton Hall Road.
Water covered area roadways after 4.6 inches of rain fell between 4 and 7:30 AM.
Flowing water shut down parts of Boone Road.
Flash flooding was reported along Blevins Gap Road near Crane Run Creek.
A large tree fell on a power line and was burning.
Trees blew down on side streets, including Walker Way and Lone Oak Drive, around Highway 100.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918705, 918706, 918516, 918680, 918684, 918698, 918699, 918701, 918702, 918703, 918704, 918707, 918708.